Florida, 2017

Flood and Damaging Wind in Florida, August 20, 2017

August 20, 2017 · NWS JAX · 2 events in 2 counties and zones

A dominant east coast sea breeze fired convection as it drifted inland toward the I-75 corridor. Elevated moisture content supported locally heavy rainfall and wet downburst potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A dominant east coast sea breeze fired convection as it drifted inland toward the I-75 corridor. Elevated moisture content supported locally heavy rainfall and wet downburst potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 1:41 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 20, 1:41 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
241 PM EDT Sun Aug 20 2017

.NEAR TERM /Through Monday/...

Another hot August day was observed across the region with
temperatures in the low to mid 90s. Only widely scattered showers
and storms have developed thus far this afternoon due to the
subsidence aloft and the slow progression of the east coast sea
breeze. Expect scattered to numerous showers and storms to develop
across the interior in the moisture tongue that exists from west
of St. Simons to the Suwannee Valley. A few strong storms with
gusty winds and small hail are possible. Scattered showers/storms
will remain along the Suwannee Valley towards I-75 in the evening,
dissipating a few hours after sunset. As a trough approaches the
region tonight, shower chances will increase along the coast
overnight. Overnight lows will be in the 70s.

Upper level low over the south central Gulf of Mexico will shift
to the western Gulf on Monday. An +PV anomaly associated with an
inverted trough/wave was located from south central Florida
northeastward into the western Atlantic. This feature shows up
well on satellite, with significant cloud across southern and
central Florida, and to the east of the region this afternoon. The
trough will slide north to northwestward tonight and Monday,
moving to the northeast Florida coastline by Monday morning. A
strong upper level ridge across the western Atlantic will build
across Georgia and the Southeast on Monday. A vort max associated
with the inverted trough over south central Florida this afternoon
will move over northeast Florida on Monday, and this will bring
deep moisture to the area, with precipitable water values above 2
inches. In addition, increasing cloud cover and rainfall chances
are expected along the coast late tonight into Monday morning.
Scattered showers and storms will then move inland through the day
as the wave axis shifts across the interior. Mostly cloudy skies
are expected across the southeastern half of the region Monday
morning, with clouds spreading inland as the trough moves to the
northwest. The best viewing locations for the eclipse on Monday
are northwest of Alma and possibly along the coast in northeast
Florida to the east of I-95 as the wave axis pushes across the
interior and a weak east coast sea breeze moves inland. Otherwise,
mostly cloudy skies will prevail through the day with scattered
showers and storms. Temperatures are forecast to be lower on
Monday due to cloud cover and scattered showers/storms, with highs
in the upper 80s to lower 90s.

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...

MONDAY NIGHT...There will some drier air with precipitable water
values 1.30 to 1.60 inches working its way into north central
Florida early Monday evening, in the wake of exiting trof axis
that moves into the Gulf of Mexico. However, moisture rich
atmosphere will exist between just south of I-10 corridor to just
north of Georgia Highway 82. Between this defined area and mainly
along and west of highway 301 some residual and ongoing convection
is most anticipated during the evening hours, then lifting
northward mainly north of the FL/GA border during the late evening
through a couple hours past midnight, before everything abating
during the pre-dawn hours.

TUESDAY AND TUESDAY NIGHT...Tuesday will  feature a drier day
particularly south of I-10. Upper level ridge centered across the
Southeast, and onshore flow continues as surface high pressure
moves further north across the mid Atlantic. 30-40% POPS are
across the region where there will be lingering shortwave energy
may remain with remnant weak surface trof just north of the
Altamaha River Basin. The thunderstorm chances should diminish
pretty rapidly Tuesday night with the loss of heating and upper
ridging extending from the offshore Atlantic through the region
into the NE Gulf of Mexico.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A cold front will approach the  Altamaha River Basin Wednesday
morning and reside near the FL/GA midday with pre-frontal trof
near I-10 during the afternoon. Strong heating and convergence
into a prefrontal trough supports thunderstorms mainly in the
afternoon. Consensus models and Superblend have pops 30 to 50
percent. The thunderstorm chance will continue Wednesday night and
Thursday with the front in the area. It looks to be drier with
the front just off the coast Friday and Saturday, but confidence
is low with the front lingering not far to the east. Best chances
of rain will mainly be over NE Florida particularly over the
eastern sections. A more consolidated tropical low may eventually
form along the remnant boundary across the east-central FL coast
Friday morning and shift east then NE over the open Atlantic late
Friday through Saturday. Temperatures should remain above normal
ahead of the front through Wednesday. Expect maximum heat index
readings 100 to 105 Wednesday afternoon. The GFS and ECMWF MOS
support near normal temperatures Thursday through Saturday.

&&

.AVIATION...
An isolated shower moved over KCRG around 18Z, and an isolated
storm moved north of KJAX along the east coast sea breeze.
Showers/storms will develop and push inland this afternoon. Best
chance for shower/storms later this afternoon will be at KVQQ and
KGNV. East to southeast winds 5-10 knots will prevail this
afternoon. Mid/high clouds will increase overnight as a trough
moves towards the region, and showers are possible along the coast
late overnight into Monday morning. Have VCSH from late tonight
through the end of the TAF period with increasing cloud cover.

&&

.MARINE...
Surface ridge axis will continue to shift north of the area
resulting in an easterly flow. The surface ridge will remain
northeast of the region through Tuesday. A frontal boundary will
then shift into the southeast by the middle of the week and the
ridge will shift back to the south.

Rip Currents: Low risk today, and Low to Moderate risk of rip
currents on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  91  74  92 /  10  30  20  30
SSI  78  87  78  89 /  40  50  20  20
JAX  76  89  75  91 /  30  40  20  10
SGJ  75  88  77  89 /  30  40  10  10
GNV  73  90  74  93 /  20  40  10  20
OCF  74  91  74  93 /  10  30  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Cordero/McGinnis
Hazardous weather outlook, Aug 20, 2:02 AM EST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
302 AM EDT Sun Aug 20 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-211000-
Coastal waters from Altamaha Sound
to Fernandina Beach FL out 20 NM-Coastal waters from Fernandina
Beach to St. Augustine FL out 20 NM-Coastal waters from St.
Augustine to Flagler Beach FL out 20 NM-Waters from Altamaha Sound
GA to Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
to Flagler Beach FL from 20 to 60 NM-Hamilton-Suwannee-Columbia-
Baker-Inland Nassau-Inland Duval-Union-Bradford-Clay-St. Johns-
Gilchrist-Alachua-Putnam-Flagler-Marion-Coastal Nassau-Coastal Duval-
Coffee-Jeff Davis-Bacon-Appling-Wayne-Atkinson-Ware-Pierce-Brantley-
Inland Glynn-Coastal Glynn-Echols-Clinch-Charlton-Inland Camden-
Coastal Camden-
302 AM EDT Sun Aug 20 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will develop and shift
inland this afternoon. Areas of locally heavy rainfall are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered afternoon and evening thunderstorms are expected
Monday through Wednesday. Storms are expected to be more
numerous Thursday through Saturday. A few strong thunderstorms
are possible each day, with gusty winds, frequent lightning strikes,
and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Aug 20, 9:05 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EDT SUN AUG 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     5 SSE SANDERSON         30.19N 82.25W
08/19/2017                   BAKER              FL   911 CALL CENTER

            911 CALL CENTER REPORTED A TREE DOWN ON
            POWER LINES NEAR RICHARDSON ROAD AND CLET
            HARVEY ROAD.

0735 PM     TSTM WND DMG     1 ESE MACCLENNY         30.28N 82.12W
08/19/2017                   BAKER              FL   911 CALL CENTER

            911 CALL CENTER REPORTED POWER LINES DOWN ON
            SOUTH BLVD EAST. TIME ESTIMATED USING RADAR
            DATA.

0728 PM     TSTM WND DMG     3 WSW GLEN SAINT MARY   30.25N 82.21W
08/19/2017                   BAKER              FL   911 CALL CENTER

            911 CALL CENTER REPORTED TREE DOWN NEAR FRED
            PERRY ROAD AND REID STAFFORD ROAD. TIME
            ESTIMATED USING RADAR DATA.

&&
Special weather statement, Aug 20, 2:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
300 PM EDT SUN AUG 20 2017

FLZ025-032-125-201930-
Inland Duval FL-Clay FL-Coastal Duval FL-
300 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLAY AND SOUTH
CENTRAL DUVAL COUNTIES UNTIL 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
San Marco, or near Jacksonville. This storm was nearly stationary.

Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Orange Park, Mandarin, Nas Jax, Bellair-Meadowbrook
Terrace, Riverside, San Marco, Ortega and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3012 8159 3013 8160 3012 8166 3014 8177
      3033 8168 3032 8158 3012 8156
TIME...MOT...LOC 1900Z 053DEG 2KT 3029 8164

ENYEDI
Special weather statement, Aug 20, 2:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
305 PM EDT SUN AUG 20 2017

GAZ136-153-201945-
Inland Glynn GA-Wayne GA-
305 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 345 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cox, or 9 miles northwest of Darien, moving southwest at 10 mph.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Everett and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3128 8160 3140 8177 3150 8165 3149 8164
      3149 8162 3147 8161 3145 8163 3144 8161
      3143 8161 3139 8157 3139 8156 3138 8155
      3138 8154 3136 8153
TIME...MOT...LOC 1904Z 028DEG 7KT 3145 8157

ENYEDI
Local storm report, Aug 20, 2:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT SUN AUG 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     5 NNW MANDARIN          30.22N 81.68W
08/20/2017  M41 MPH          DUVAL              FL   ASOS

            41 MPH WIND GUST MEASURED AT NAS JACKSONVILLE.

&&

WCORLESS
Special weather statement, Aug 20, 2:29 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
329 PM EDT SUN AUG 20 2017

FLZ023>025-202000-
Inland Duval FL-Baker FL-Inland Nassau FL-
329 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...EAST
CENTRAL BAKER AND WEST CENTRAL DUVAL COUNTIES UNTIL 400 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cecil Field, or 15 miles north of Middleburg. This storm was nearly
stationary.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Baldwin.

LAT...LON 3022 8190 3027 8210 3037 8205 3037 8204
      3039 8204 3040 8203 3031 8185
TIME...MOT...LOC 1929Z 106DEG 3KT 3027 8194

ENYEDI

The radar

The Jacksonville radar (KJAX), 40 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 20, 2:30 PM EST
Where
Duval County, 1.92 mi ESE of East Mandarin
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.140, -81.600

Power lines were blown down near Hood Landing Road, south of Julington Creek Road. The time of damage was based on radar imagery. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.

Flood, Putnam

When
August 20, 5:40 PM EST
Where
Putnam County, 2.56 mi ESE of Melrose to 2.5 mi ESE of Melrose
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.667, -82.030

The southbound lane of State Road 21 was closed near the Intersection of Baden Powell Road due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711586, 711585.